The Washington Post reported this week, that older people with dementia who take anti-psychotics, are more likely to end up in the hospital or even die, new research shows.
So what are families to do – accept sometimes dangerous aggressive behavior, or use anti-psychotic medications? Many would argue there is no need to chose between these two extremes – but without very detailed and personal care, most families don’t have additional options.
The findings were published in the May 26 issue of the Archives of Internal Medicine.
Anti-psychotic drugs are commonly used to treat some of the behavioral complications of dementia, including delirium.
Most of these medications however, have not been tested on elderly patients.
According to the Washington Post, Researchers from the Institute for Clinical Evaluative Sciences in Ontario, Canada, compared 20,682 older adults with dementia living in the community with 20,559 older adults with dementia living in a nursing home between April 1, 1997, and March 31, 2004.
Each group was divided into three subgroups: those not receiving any anti-psychotics, those taking newer anti-psychotics, and those taking older anti-psychotics such as Haldol (haloperidol).
According to information gleaned from medical records, community-dwelling adults who had recently received a prescription for a newer anti-psychotic medication were 3.2 times more likely than individuals who had received no anti-psychotic therapy to be hospitalized or to die during 30 days of follow-up.
Those who received older anti-psychotic therapy were 3.8 times more likely to have such an event, relative to their peers who had received no anti-psychotic therapy.
A similar pattern, albeit less dramatic, emerged in the nursing home group. Individuals taking older anti-psychotics were 2.4 times more likely to be hospitalized or die, while those taking newer drugs were 1.9 times more likely to die or be hospitalized during the 30 days of follow-up.
We see it all the time – over medicated, falls, lead to injury or death; anti-psychotic medications cause decrease in appetite, cause malnourishment, hospitalization, etc…